Hail, Rush
- When
- August 28, 1:40 PM CST
- Where
- Rush County, 5 mi S of Nekoma
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.400, -99.433
8 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 1:36 AM CST, 12 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 236 AM CDT THU AUG 28 2003 DAYS 1-2... 25H JET STILL DIGGING SOUTH JUST WEST OF UPPER LOW LOCATED NEAR THE GULF OF ALASKA. AS THIS LOW DEEPENS THE UPPER RIDGE WILL CONTINUE TO AMPLIFY OVER WRN CANADA THUS THE FRONT SHOULD HAVE NO PROBLEM CHARGING SOUTH. MODELS SHOWING STILL SOME DISCREPANCY IN TIMING BUT GIVEN THE TREND THAT GFS UNDERESTIMATES THE SPEED OF THESE COLD FRONTS AND THE EXPECTED CONVECTION THAT WILL DEVELOP LATER TODAY ALONG THIS FRONT WILL FOLLOW THE QUICKER ETA MODEL. AS A RESULT WILL GO WITH A LEE TROF CROSSING OUR CWA TODAY FOLLOWED BY FROPA EARLY FRIDAY. THE FRONT THEN EXPECTED TO TO ENTER OK FRIDAY NIGHT AS OUR 1028 HIGH SETTLES INTO THE NORTHERN PLAINS. WITH THIS IN MIND CURRENT FORECAST TRENDS FOR BOTH TEMPS AND PCPN LOOKS ON TRACK. FRONT IS EXPECTED TO BRIEFLY STALL OUT AS UPPER TROF CURRENTLY LOCATED AROUND 40N 130W MAKES IT WAY EASTWARD TOWARDS COLORADO. THIS SHOULD RESULT IN FALLING PRESSURE IN THE WESTERN PLAINS AND FGEN NEAR SW KS SO WILL CONTINUE CHC POPS FRIDAY INTO FRIDAY NIGHT. ALONG WITH THE CHC FOR PCPN, SKIES APPEAR TO REMAIN CLOUDY THROUGHOUT THE DAY ON FRIDAY WHICH SHOULD HOLD TEMPS DOWN AND WILL THEREFORE TRIM A FEW DEGREES OFF CURRENT FORECAST OTHERWISE NO MAJOR ADJUSTMENTS PLANNED. AS FOR PCPN TONIGHT WILL INITIALLY CONCENTRATE ALONG OUR FIRST BOUNDARY DURING THE LATE AFTERNOON/EARLY EVENING WHICH WILL BISECT THE CWA FROM SW TO NE. WND CONV ALONG THIS BOUNDARY AND INSTAB AS CONVECTIVE TEMP IS REACHED. BEST LIFT HOWEVER REMAINS WITH THE FRONT IN OUR NRN CWA SO WILL KEEP MY LIKELY POPS GOING BUT SHIFT THEM FURTHER NORTH INITIALLY, THEN MOVE THEM SOUTH WITH THE FRONT EARLY FRIDAY. DAYS 3-7... THE REMAINDER OF THE FORECAST STILL LOOKS ON TRACK. WILL TWEAK POPS FOR SATURDAY AS NEEDED IN OUR NW TO BLEND IN BETTER WITH SURROUNDING OFFICES. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 94 65 79 57 / 20 60 60 50 GCK 92 63 78 54 / 40 50 40 40 EHA 93 62 80 56 / 30 40 40 50 LBL 95 65 80 57 / 30 60 60 50 HYS 95 64 81 55 / 40 50 30 30 P28 97 69 84 60 / 00 60 60 50 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 18/02
KSZ030-031-043>046-061>066-074>081-084>090-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERAL OUTFLOW BOUNDARIES WILL BE LOCATED ACROSS SOUTHWEST KANSAS TODAY AS A CLUSTER OF THUNDERSTORMS MOVE EAST OF THE AREA THIS MORNING. A COLD FRONT WILL THEN MOVE INTO THE AREA BY THE EARLY AFTERNOON AND THESE WILL BE THE FOCUS FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE THUNDERSTORMS THAT WILL DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS ACROSS SOUTHWEST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THE COLD FRONT WILL MOVE SOUTH INTO NORTHERN OKLAHOMA ON FRIDAY WHERE IT WILL BECOME STATIONARY. THIS WILL PROVIDE AN OPPORTUNITY FOR WIDESPREAD PRECIPITATION ACROSS PORTIONS OF SOUTHWEST KANSAS FROM LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED FRIDAY OR FRIDAY NIGHT, RAINFALL TOTALS OF ONE TO THREE QUARTERS OF AN INCH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS EVENING. 18
The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
8 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Three inch diameter limbs were blown down.
There was tree damage, windows were broken and siding was damaged.
Water was over the highway and above the curbs and onto sidewalks in Hugoton. Four and one half inches of rain fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333528, 5333529, 5333530, 5333531, 5333532, 5333533, 5333534, 5333535, 5333536, 5333537, 5333538.